Advertisement

Queueing Systems

, Volume 3, Issue 4, pp 321–345 | Cite as

Simple spectral representations for the M/M/1 queue

  • Joseph Abate
  • Ward Whitt
Contributed Papers

Abstract

This paper shows that certain basic descriptions of the time-dependent behavior of the M/M/1 queue have very simple representations as mixtures of exponentials. In particular, this is true for the busy-period density, the probability that the server is busy starting at zero, the expected queue length starting at zero and the autocorrelation function of the stationary queue-length process. In each case the mixing density is a minor modification of a beta density. The last two representations also apply to regulated or reflected Brownian motion (RBM) by virtue of the heavy-traffic limit. Connections are also established to the classical spectral representations of Ledermann and Reuter (1954) and Karlin and McGregor (1958) and the associated trigonometric integral representations of Ledermann and Reuter, Vaulot (1954), Morse (1955), Riordan (1961) and Takács (1962). Overall, this paper aims to provide a more unified view of the M/M/1 transient behavior and show how several different approaches are related.

Keywords

M/M/1 queue Brownian motion spectral representation mixtures of exponentials busy period autocorrelation function time-dependent mean transient behavior Chebycheff polynomials duality, the associated process 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Abate and W. Whitt, Transient behavior of regulated Brownian motion, I: starting at the origin, Adv. Appl. Prob. 19 (1987) 560–598.Google Scholar
  2. [2]
    J. Abate and W. Whitt, Transient behavior of regulated Brownian motion, II: non-zero initial conditions, Adv. Appl. Prob. 19 (1987) 599–631.Google Scholar
  3. [3]
    J. Abate and W. Whitt, Transient behavior of the M/M/1 queue starting at the origin, Queueing Systems 2 (1987) 41–65.Google Scholar
  4. [4]
    J. Abate and W. Whitt, Transient behavior of the M/M/1 queue via Laplace transforms, Adv. Appl. Prob. 20 (1988) 145–178.Google Scholar
  5. [5]
    J. Abate and W. Whitt, The correlation functions of RBM and M/M/1, Stochastic Models 4, (1988) to appear.Google Scholar
  6. [6]
    J. Abate and W. Whitt, Approximations for the M/M/1 busy-period distribution,Queueing Theory and its Applications —Liber Amicorum for J.W. Cohen (North-Holland, Amsterdam, 1988).Google Scholar
  7. [7]
    M. Abramowitz and I.A. Stegun (eds.),Handbook of Mathematical Functions (Dover, New York, 1972).Google Scholar
  8. [8]
    M.H. Ackroyd, M/M/1 transient state occupancy probabilities via the discrete Fourier transform, IEEE Trans. Commun. COM-30 (1982) 557–559.Google Scholar
  9. [9]
    N.T.J. Bailey, A continuous-time treatment of a simple queue using generating functions, J. Roy. Stat. Soc., Ser. B, 16 (1954) 288–291.Google Scholar
  10. [10]
    N.T.J. Bailey, Some further results in the non-equilibrium theory of a simple queue, J. Roy. Stat. Soc., Ser. B, 19 (1957) 326–333.Google Scholar
  11. [11]
    M. Brown and Y. Shao, Identifying coefficients in the spectral representation for first passage time distributions, Prob, in Engr. and Info. Sciences 1 (1987) 69–74.Google Scholar
  12. [12]
    P.E. Cantrell, Computation of the transient M/M/1 queue cdf, pdf, and mean with generalized Q-functions, IEEE Trans. Commun., COM3-4 (1986) 814–817.Google Scholar
  13. [13]
    P. E. Cantrell and G. R. Beall, Transient M/M/1 queue variance computation using generalized Q-functions, IEEE Trans. Commun., to appear.Google Scholar
  14. [14]
    D.G. Champernowne, An elementary method of solution of the queueing problem with a single server and constant parameters, J. Roy. Stat. Soc. B, 18 (1956) 125–128.Google Scholar
  15. [15]
    N.L. Johnson and S. Kotz,Continuous Univariate Distributions — 2 (Houghton Mifflin, Boston, 1970).Google Scholar
  16. [16]
    S.K. Jones, R.K. Cavin III and D.A. Johnston, An efficient computation procedure for the evaluation of M/M/1 transient state occupancy probabilities, IEEE Trans. Commun. COM-28 (1980) 2019–2020.Google Scholar
  17. [17]
    S. Karlin and J. L. McGregor, The differential equations of birth- and-death processes, and the Stieltjes moment problem, Trans. Amer. Math Soc. 85 (197) 489–546.Google Scholar
  18. [18]
    S. Karlin and J.L. McGregor, Many server queueing processes with Poisson input and exponential service times, Pacific J. Math. 8 (1958) 87–118.Google Scholar
  19. [19]
    S. Karlin and J.L. McGregor, A characterization of birth and death processes, Proc. Nat. Acad. Sci. U.S.A. 45 (1959) 375–379.Google Scholar
  20. [20]
    J. Keilson,Markov Chain Models — Rarity and Exponentially (Springer-Verlag, New York, 1979).Google Scholar
  21. [21]
    J. Keilson and A. Kooharian, On time dependent queueing processes, Ann. Math. Statist. (1960) 104–112.Google Scholar
  22. [22]
    D.G. Kendall, Some problems in the theory of queues, J. Roy. Stat. Soc. Ser. B, 13 (1951) 151–171.Google Scholar
  23. [23]
    W. Ledermann and G.E.H. Reuter, Spectral theory for the differential equations of simple birth and death processes, Phil. Trans. Roy. Soc. London, Ser. A, 246 (1954) 321–369.Google Scholar
  24. [24]
    W.F. Magnus, F. Oberhettinger and R.P. Soni,Formulas and Theorems for the Special Functions of Mathematical Physics (Springer-Verlag, New York, 1966).Google Scholar
  25. [25]
    W. A. Massey, A transient analysis of the M/M/1 queue without transforms, 1986, submitted for publication.Google Scholar
  26. [26]
    P.M. Morse, Stochastic properties of waiting lines, Opns. Res. 3 (1955) 255–261.Google Scholar
  27. [27]
    F.W.J. Olver,Asymptotics and Special Functions (Academic Press, New York, 1974).Google Scholar
  28. [28]
    T.J. Ott, The stable M/G/1 queue in heavy traffic and its covariance function, Adv. Appl. Prob. 9 (1977) 169–186.Google Scholar
  29. [29]
    J. Riordan, Delays for last-come first-served service and the busy period, Bell System Tech. J. 40 (1961) 785–793.Google Scholar
  30. [30]
    J. Riordan,Stochastic Service Systems (Wiley, New York, 1962).Google Scholar
  31. [31]
    T.E. Stern, Approximations of queue dynamics and their application to adaptive routing in communication networks, IEEE Trans. Commun. COM-27 (1979) 1331–1335.Google Scholar
  32. [32]
    L. Takács,Introduction to the Theory of Queues (Oxford University Press, New York, 1962).Google Scholar
  33. [33]
    E. van Doorn,Stochastic Monotonicity and Queueing Applications of Birth-Death Processes, Lecture Notes in Statistics 4 (Springer-Verlag, New York, 1980).Google Scholar
  34. [34]
    E. Vaulot, Délais d'attente des appels téléphoniques dans l'ordre inverse de leur arrivée, C. R. Acad. Sci. Paris, 238 (1954) 1188–1189.Google Scholar
  35. [35]
    C.M. Woodside, B. Pagurek and G.F. Newell, A diffusion approximation for correlation in queues, J. Appl. Prob. 17 (1980) 1033–1047.Google Scholar

Copyright information

© J.C. Baltzer A.G. Scientific Publishing Company 1988

Authors and Affiliations

  • Joseph Abate
    • 1
  • Ward Whitt
    • 2
  1. 1.AT&T Bell LaboratoriesWarrenUSA
  2. 2.AT&T Bell LaboratoriesMurray HillUSA

Personalised recommendations